Nebraska, 2002

Hail in Nebraska, August 21, 2002

August 21, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 1:20 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 1:20 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT WED AUG 21 2002

...MAIN CHALLENGE IS POPS AND HEAVY RAIN THREAT THROUGH THURSDAY...

WATER VAPOR IMAGERY SHOWING SEVERAL SMALL SHORTWAVES EJECTING OUT OF
PACIFIC NORTHWEST UPPER LOW...AND MOIST PLUME WITH TRAJECTORY FROM
SUB-TROPICS.  18Z SURFACE ANALYSIS HAS LOW NEAR WINNER SOUTH
DAKOTA...WHICH HAS DROPPED SOUTH A BIT FROM 15Z.  PRE-FRONTAL TROF
LINE EXTENDING SOUTH FROM LOW THROUGH CENTRAL NEBRASKA...WITH THE
COLD FRONT/BAROCLINIC ZONE STILL IN SOUTHERN SOUTH DAKOTA.  ALL OF
CWFA HAS DEWPOINTS IN THE LOWER TO MIDDLE 70S WITH GUSTY
SOUTH-SOUTHWEST WINDS.  EVEN HIGHER DEWPOINTS NOTED UPSTREAM OVER
NORTHEAST KANSAS.  VISIBLE IMAGERY SHOWING SEVERAL POCKETS OF
SUNSHINE OVER REGION...RESULTING IN GOOD HEATING AND INCREASING
INSTABILITY.  18Z MEAN LAYER CAPE VALUES ALREADY AVERAGING 2000 J/KG
OVER MOST OF CWFA.

GIVEN THE DEGREE OF INSTABILITY...THE BOUNDARY LAYER FORCING FROM
THE FRONT/TROF MAY BE ENOUGH TO FIRE CONVECTION LATE THIS
AFTERNOON/EARLY THIS EVENING IN NORTHEAST NEBRASKA.  THIS IS
SOMEWHAT SUPPORTED BY QPF FROM RUC/ETA/AVN/NGM.  ETA KAIN-FRITCSH
NOT ONLY DEVELOPS CONVECTION IN NORTHEAST NEBRASKA...BUT BY 00Z
SHOWS A SOUTHWARD EXTENSION INTO KANSAS ALONG PRE-FRONTAL TROF LINE.
SHOWERS OVER CENTRAL NEBRASKA CURRENTLY MOVING NORTHEAST TOWARDS
CWFA...SO BY ISSUANCE TIME WILL NEED TO CHECK COVERAGE FOR BEST
WORDING.

BY 06Z TONIGHT... MODELS ARE IN GOOD AGREEMENT ON DROPPING FRONT
SOUTH TO NEAR SIOUX CITY-COLUMBUS LINE...THEN OMAHA-LINCOLN BY 12Z.
AFTER 06Z...SHORTWAVE CURRENTLY SEEN MOVING THROUGH NORTHEAST NEW
MEXICO WILL BE PROVIDING ADDITIONAL LIFT OVER EASTERN
NEBRASKA...AIDING ANY LIFT PROVIDED BY THE FRONT.  NOSE OF 35 KNOT
LOW LEVEL JET WILL ALSO BE FOCUSING VERTICAL MOTION OVER SOUTHEAST
NEBRASKA.  THUS EXPECT TO SEE A SHIFT IN DEVELOPMENT FROM NORTHEAST
NEBRASKA EARLY THIS EVENING...TO SOUTHEAST NEBRASKA BY THURSDAY
MORNING.  AT LEAST LIKELY POPS SEEM REASONABLE TONIGHT MOST
AREAS...WITH OCCASIONAL WORDING WHERE RAIN IS ON-GOING.

PRECIPITABLE WATER VALUES REACH 2 INCHES IN CWFA TONIGHT...SO SOME
CONCERN FOR EXCESSIVELY HEAVY RAINS...AND WILL INCLUDE HEAVY RAIN
WORDING TONIGHT.  FLASH FLOOD GUIDANCE VALUES GENERALLY UNDER 2
INCHES MOST AREAS...SO WILL NEED TO MONITOR ANY PERSISTENT RAINFALL
AREAS ACCORDINGLY.

FRONT MOVES THROUGH SOUTHEAST CORNER THURSDAY MORNING...WITH AN
ADDITIONAL VORT MAX MOVING THROUGH WESTERN KANSAS.  THUS THERE WILL
BE A CHANCE FOR NEW DEVELOPMENT MAINLY IN THE SOUTHEAST...LESS
LIKELY NORTH.  AVN CONTINUES TO SHOW CONVECTIVE FEEDBACK PROBLEMS IN
THE QPF FIELD WITH CIRCLE PATTERN OVER NORTHEAST NEBRASKA.

BY FRIDAY...UPPER HEIGHTS BUILD WITH SHORTWAVE RIDGE
STRENGTHENING...AND FRONT HEADS INTO GULF STATES WHILE SURFACE HIGH
SETTLES INTO CWFA.  PATTERN LOOKS DRY AT LEAST THROUGH TUESDAY WITH
THIS RIDGE.  HOWEVER BY DAY 7 THE ENSEMBLE MEAN SUPPORTS THE
OPERATIONAL MRF WITH BRINGING A WAVE THROUGH NORTHWEST FLOW INTO THE
CENTRAL PLAINS.  WILL CARRY A CHANCE ON WEDNESDAY TO ACCOUNT FOR
THIS WAVE.

AVN MOS GUIDANCE FOR HIGHS LOOK TOO COOL AS A RESULT OF THE
CONVECTIVE FEEDBACK BULLSEYE...SO LEANED MORE TOWARDS THE ETA AND
NGM MOS WHICH ARE VERY SIMILAR.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Aug 21, 5:10 PM CST, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED AUG 21 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

WARM...HUMID...UNSTABLE AIR CONTINUES ACROSS THE AREA.	A WEAK
FRONTAL BOUNDARY EXTENDS FROM SOUTH CENTRAL SOUTH DAKOTA TO SOUTH
CENTRAL NEBRASKA.  SHOWERS HAVE DEVELOPED ALONG THIS BOUNDARY.
AN UPPER AIR LOW PRESSURE SYSTEM MOVING OUT OF EASTERN COLORADO
INTO NEBRASKA AND KANSAS TONIGHT WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS ALONG THIS BOUNDARY.  IN ADDITION...A COLD FRONT
MOVING SOUTHEAST OUT OF SOUTH DAKOTA WILL PROVIDE AN ADDITIONAL
FOCUS FOR THUNDERSTORMS THROUGH THURSDAY MORNING.  ALTHOUGH WIND
SHEAR IS WEAK...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS.  THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

THE WEAK FRONT IS FORECAST TO SLOWLY DROP SOUTH OF THE
AREA ON THURSDAY.  MORE THUNDERSTORMS MAY OCCUR ALONG THIS FRONT.
 AT THIS TIME...ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH
Local storm report, Aug 21, 8:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    5 W LINCOLN               NE   1 INCH HAIL
08/21/02   LANCASTER                      HEAVY RAIN REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
August 21, 8:45 PM CST
Where
Lancaster County, Lincoln
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -96.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315209.